December 6, 2016 10:50 am
Updated: December 6, 2016 8:15 pm

Toronto-area baby dies after ingesting morphine pill found in relative’s bedroom

WATCH ABOVE: Durham Regional Police say a 13-month-old baby boy died after accidentally eating a pill of morphine left on a table. Marianne Dimain reports.

A A

Police are reminding the public to keep medication locked up and in a secure location after a 13-month-old Whitby, Ont. boy died last month from ingesting a morphine pill found in a family member’s home.

Durham Regional Police said the Toronto-area family was visiting relatives on Nov. 19 when the toddler somehow wandered into a bedroom and swallowed a morphine pill found in an unlocked bedroom.

Story continues below

“That family member usually has their bedroom door locked,” said Sgt. Bill Calder. “But the unexpected visit caught them off guard a single morphine pill was on the table.”

READ MORE: Ontario mom wants mandatory prescription-error reporting across Canada after son, 8, dies

The boy’s family didn’t realize anything was wrong until they were shopping at Pickering Town Centre later in the day and their son stopped breathing. He died two days later.

“We had our police officers and EMS at the Pickering Town Centre performing CPR and everything in their power to help save the boy but when he got to the hospital it was too late,” Calder said.

Experts warn parents that in some cases, one pill can kill. Keeping a close eye on your children especially when visiting friends and relatives could save them from eating something that could have deadly consequences.

“If you have anything that is considered dangerous to anyone other than the person it was prescribed to, take action today,” Calder said. “Don’t let it wait until it is too late. Make sure it is secured.”

READ MORE: Auditor general slams Health Canada for failing to monitor drug safety

Pediatrician and pediatric emergency physician Dr. Dina Kulik says the medicine most commonly ingested by children by accident are pain relievers, followed by antidepressant medications.

Kulik said all of these types of drugs should be stored out of the reach of children and that medicine left in bags on the floor or within reach on counter tops are potential hazards.

“(Keep medicine) up on a higher shelf, locked ideally, nothing where they can bring a chair and open it themselves,” Kulik, who works with Kidcrew Medical and Dental, told Global News Tuesday.

“Call poison control if you know what they took … and of course go to the nearest emergency room.”

READ MORE: Canada among worst for teen deaths from prescription pills

Kulik added heart medicine can cause a low heart rate, low blood pressure, seizures or death up to 15 hours after taking the medicine, while just one teaspoon of muscle ointment can cause hyperactivity, seizures, coma, delirium and death.

Police said the family, which did not want to be identified, came forward to warn others that the simple action of locking your medicine cabinet or bedroom door can save a life, especially when children are around.

“You’d hate to think you dropped one of these pills and this one here might not be dangerous to an adult but it was definitely dangerous to a child,” Calder said.

“We consider it a terrible family tragedy. From the perspective of the family, they’re saying, ‘Let’s not let this happen to anyone else.'”

© 2016 Global News, a division of Corus Entertainment Inc.

Report an error

Comments

Want to discuss? Please read our Commenting Policy first.